Format

Send to

Choose Destination
See comment in PubMed Commons below
Med Toxicol Adverse Drug Exp. 1989 Jul-Aug;4(4):295-301.

Hexapropymate self-poisoning causes severe and long-lasting clinical symptoms.

Author information

1
Department of Clinical Pharmacology, Karolinska Institute, Huddinge University Hospital, Sweden.

Abstract

Cases of hexapropymate poisoning requiring intensive care in an urban region of Sweden (420,000 inhabitants) were collected over 2.5 years (1985 to 1987). Only patients with serum hexapropymate concentrations above 5.5 mg/L (30 mumol/L) and with a negative history for intake of tricyclic antidepressants, phenothiazines, barbiturates, antihistaminic drugs and opiates were included. Clinical data about 8 intoxication events in 6 patients were evaluated retrospectively. Initial symptoms included coma, hypotension, hypothermia, and hypoventilation. Maximum coma depth (Glasgow coma score) was 3 to 5 in 5 out of 8 events. On 7 occasions assisted ventilation was required (for 12 hours or more in 5 events). There was no relationship between serum concentrations of hexapropymate and severity of clinical symptoms. All patients survived. Detailed analysis of the drug elimination in one patient showed a terminal elimination half-life of 21 hours, which is longer than previously reported (5 hours). The indications for use of this hypnotic drug may vary between doctors since an 8-fold variation was seen in drug prescription between Swedish counties in 1987. Poisoning with hexapropymate is a serious condition which may require symptomatic treatment in the intensive care unit. The clinical picture is similar to that seen in patients with burbiturate intoxication. There is no role for active forced elimination of the drug. It is questionable whether the clinical value of the drug is outweighted by its toxicity.

PMID:
2770531
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center